From Eureka, California, USA:
We have a 12 year old son who has had type 1 diabetes for two and a half years and has been on a pump with Humalog for about six months and a 14 year old daughter who also has diabetes. Recently, our son had an experience with lows that we have never had before with either of them. In the past, when either of our kids had the stomach flu they always responded to moderate amounts of juice, but for over two hours our son would not respond, and his numbers remained precariously low.
Our son had a low at about 11:30 am and drank juice. At 12:30 pm, his blood sugar was 50 mg/dl [2.8 mmol/L], he took more juice, and he continued testing (because he felt low) for the next two hours. We could not get him above 40-45 mg/dl [2.2-2.5 mmol/L] even though he drank over two cups of juice! He had been complaining of a stomach ache which became worse and he finally started vomiting.
We took him to the emergency room because we were concerned that we could not raise his blood sugar, even though the pump was off and he had been holding down the juice. They gave him IV fluids, but found no other problem, and suggested that perhaps it was the flu. Finally, he started to climb. He was off the pump from 12:30 pm until about 6:30 pm, when he ate something.
Is this unusual? Don't blood sugars automatically rise after three hours once the Humalog is gone? In the past, when either of our kids had the stomach flu they always responded to moderate amounts of juice, but for over two hours our son would not respond, and his numbers remained precariously low.
I, too, can't explain it. I have seen children need almost no insulin for many hours for no good reason. It just goes to show you have to monitor diabetes. Obviously, with the insulin pump the unexplained highs are the bigger risk (leaking site, infection at the site, hot insulin, etc.).
Original posting 10 Sep 2001
Posted to Hypoglycemia
Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.